Alert archive / Texas / Coastal Flood Statements in 2009

Coastal Flood Statement 2, NWS Brownsville, TX

May 20, 2009Kenedy County, Texas

NWS Brownsville, TX issued this coastal flood statement at May 20, 2009, 11:11 PM CDT for Kenedy County, Texas. It took effect at May 21, 2009, 1:00 AM CDT. It was in force for 17 hr.

The area

The counties it named.

The facts

Issued
May 20, 2009, 11:11 PM CDT (04:11 UTC)
In effect from
May 21, 2009, 1:00 AM CDT
Expired
May 21, 2009, 6:00 PM CDT
In force
17 hr
Issued by
NWS Brownsville, TX

County Kenedy County, TX

The radar

The Corpus Christi radar (KCRP), 96 km from the middle of the area, began a volume at 04:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Corpus Christi, TX (KCRP), launched 00:00Z, 4.2 hours before the alert went out and 94 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Corpus Christi, TX at 00:00Z on 2009-05-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Corpus Christi, TX at 00:00Z on 2009-05-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 5 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2251 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
5 m²/s²
0-3 km storm-relative helicity
4 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WHUS44 KBRO 210411
CFWBRO

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE BROWNSVILLE TX
1111 PM CDT WED MAY 20 2009

...HIGH RISK OF RIP CURRENTS FOR THE MEMORIAL DAY WEEKEND...

.A NON TROPICAL AREA OF LOW PRESSURE OVER THE EASTERN GULF OF
MEXICO WILL PRODUCE DANGEROUS SWELLS ALONG THE LOWER TEXAS COAST
THROUGH THE NEXT SEVERAL DAYS.

TXZ251-256-257-211500-
/O.NEW.KBRO.CF.S.0002.090521T0600Z-090521T1500Z/
/O.CON.KBRO.CF.S.0001.000000T0000Z-090521T0500Z/
KENEDY-COASTAL WILLACY-COASTAL CAMERON-
1111 PM CDT WED MAY 20 2009

...HIGH RISK OF RIP CURRENTS TONIGHT THROUGH SUNDAY...

A NON TROPICAL AREA OF LOW PRESSURE OVER THE EASTERN GULF OF
MEXICO IS CURRENTLY PRODUCING LONG PERIOD SWELLS FROM THE EAST
ALONG THE LOWER TEXAS COAST. THESE SWELLS WILL CONTINUE ON
THURSDAY THROUGH SUNDAY AS THIS LOW PRESSURE SYSTEM GRADUALLY
MOVES WEST AND THEN NORTH INTO LOUISIANA.

BEACHGOERS CELEBRATING THE MEMORIAL DAY WEEKEND CAN EXPECT SWELLS
OF 3 TO 6 FEET WITH A PERIOD OF 7 TO 9 SECONDS AT THE BEACHES OF
SOUTH PADRE ISLAND AND BOCA CHICA TONIGHT THROUGH SUNDAY. THESE
SWELLS WILL PRODUCE A HIGH RISK OF RIP CURRENTS AT THE LOCAL
BEACHES. RIP CURRENTS WILL BE LIFE THREATENING TO ANYONE ENTERING
THE SURF.

BEACHGOERS SWIMMING AT THE BEACHES OF SOUTH PADRE ISLAND AND BOCA
CHICA TONIGHT THROUGH THE WEEKEND ARE URGED TO DO SO WITH EXTREME
CAUTION. IF YOU MUST ENTER THE SURF...REMAIN IN SHALLOW WATER...
NEVER SWIM ALONE OR NEAR THE SOUTH PADRE ISLAND JETTY... AND BE
SURE TO HEED THE ADVICE OF THE BEACH PATROL.

TO LEARN MORE ABOUT RIP CURRENT SAFETY...VISIT THE NATIONAL
WEATHER SERVICE RIP CURRENT WEBSITE AT WWW.RIPCURRENTS.NOAA.GOV

$$
1 follow-up statement
000 
WHUS44 KBRO 211438
CFWBRO

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE BROWNSVILLE TX
938 AM CDT THU MAY 21 2009

...ELEVATED RISK OF RIP CURRENTS FOR THE MEMORIAL DAY WEEKEND...

.A NON TROPICAL AREA OF LOW PRESSURE OVER THE EASTERN GULF OF
MEXICO WILL CONTINUE TO PRODUCE LONG PERIOD SWELLS ALONG THE LOWER 
TEXAS COAST THROUGH THE NEXT SEVERAL DAYS. AS THESE SWELLS MOVE
ONTO THE BEACHES OF DEEP SOUTH TEXAS...THE RISK OF RIP CURRENTS
WILL REMAIN ELEVATED INTO THIS MEMORIAL DAY WEEKEND. 

TXZ251-256-257-212200-
/O.EXT.KBRO.CF.S.0002.000000T0000Z-090521T2300Z/
KENEDY-COASTAL WILLACY-COASTAL CAMERON-
938 AM CDT THU MAY 21 2009

...HIGH RISK OF RIP CURRENTS TONIGHT THROUGH SUNDAY...

A NON TROPICAL AREA OF LOW PRESSURE OVER THE EASTERN GULF OF
MEXICO IS CURRENTLY PRODUCING LONG PERIOD SWELLS FROM THE EAST
ALONG THE LOWER TEXAS COAST. THESE SWELLS WILL CONTINUE ON
TODAY THROUGH SUNDAY AS THIS LOW PRESSURE SYSTEM GRADUALLY MOVES
WEST AND THEN NORTH INTO LOUISIANA.

BEACHGOERS CELEBRATING THE MEMORIAL DAY WEEKEND CAN EXPECT SWELLS
OF 3 TO 6 FEET WITH A PERIOD OF 7 TO 9 SECONDS AT THE BEACHES OF
SOUTH PADRE ISLAND AND BOCA CHICA TONIGHT THROUGH SUNDAY. THESE
SWELLS WILL PRODUCE A HIGH RISK OF RIP CURRENTS AT THE LOCAL
BEACHES. RIP CURRENTS WILL BE LIFE THREATENING TO ANYONE ENTERING
THE SURF.

BEACHGOERS SWIMMING AT THE BEACHES OF SOUTH PADRE ISLAND AND BOCA
CHICA TONIGHT THROUGH THE WEEKEND ARE URGED TO DO SO WITH CAUTION.
IF YOU MUST ENTER THE SURF...REMAIN IN SHALLOW WATER... NEVER SWIM
ALONE OR NEAR THE SOUTH PADRE ISLAND JETTY... AND BE SURE TO HEED
THE ADVICE OF THE BEACH PATROL.

TO LEARN MORE ABOUT RIP CURRENT SAFETY...VISIT THE NATIONAL WEATHER
SERVICE RIP CURRENT WEBSITE AT WWW.RIPCURRENTS.NOAA.GOV

$$

What forecasters said that day

The local office's own words before this coastal flood statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Brownsville, TX wrote its last area forecast discussion before this coastal flood statement went out at May 20, 9:46 PM CDT, 1 hour 25 minutes earlier.

Area forecast discussion, May 20, 9:46 PM CDT, 1 hour 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BROWNSVILLE TX
946 PM CDT WED MAY 20 2009

.DISCUSSION...STACKED SYSTEM IN THE EAST GULF IS STILL AT ARMS
LENGTH. ROTATION IS CLEAR ON SATELLITE IMAGERY...BUT SO FAR
LITTLE EFFECT IS EVIDENT FOR DEEP SOUTH TEXAS EXCEPT FOR
INCREASING SWELL ALONG THE BEACHES. SEE THE MARINE DISCUSSION
BELOW FOR MORE. AN ABORTED BRO EVENING UPPER AIR SOUNDING DUE TO
INSTRUMENT PROBLEMS REVEALED AN INCH OF PWAT AND STABILITY
ALOFT...BASICALLY LITTLE CHANGE FROM BEFORE. GRIDS AND FORECAST
LOOK ON TRACK FOR THE FIRST PERIOD...WITH NO CHANGES PLANNED.
&&

.PREV DISCUSSION... /ISSUED 202 PM CDT WED MAY 20 2009/ ...NARROW
RIDGE OF HIGH PRESSURE ALOFT WILL CONTINUE TO INFLUENCE WEATHER
CONDITIONS ACROSS DEEP SOUTH TX THE NEXT COUPLE DAYS. TWO UPPER
LEVEL LOW PRESSURE SYSTEMS ON EITHER SIDE OF THIS RIDGE WILL TRY
TO MAKE PROGRESS TWD OUR AREA BY ULTIMATELY THE RIDGE SHOULD WIN
OUT. THE FIRST UPPER LEVEL LOW IS ONE WE HAVE BEEN TALKING ABOUT
FOR A COUPLE DAYS NOW. IT IS CURRENTLY SITUATED OVR THE EASTERN
GULF OF MEXICO NEAR THE WEST COAST OF FLORIDA. THIS LOW ALONG WITH
ITS SFC LOW PRESSURE REFLECTION IS PROGGED TO SPIRAL EWD INTO THE
CENTRAL GULF THE NEXT 48 HRS AND THEN TAKE A JOG NWD AND BE
ABSORBED INLAND SOMEWHERE NEAR THE SE LOUISIANA COASTLINE BY LATE
THIS WEEKEND. THINK THIS FEATURE WILL HAVE LITTLE IF ANY AFFECT ON
WX CONDITIONS LOCALLY...OUTSIDE OF SOME INCREASED CLD COVER WITH A
VERY SLIGHT CHC FOR SHRAS NEAR COASTAL COUNTIES LATE THIS WEEK.
IMPACTS WILL LIKELY BE GREATER ACROSS MARINE AREAS AS LONG PERIOD
SWELLS WITH INCREASED RISKS FOR RIP CURRENTS WILL BE POSSIBLE THRU
THE UPCOMING HOLIDAY WEEKEND.

THE SECOND UPPER LEVEL LOW CURRENTLY OFF THE COAST OF CALIFORNIA
IS PROGGED TO SLIDE NEWD TWD THE FOUR CORNERS REGION DURING THE
UPCOMING WEEKEND AND ULTIMATELY INTO THE CENTRAL ROCKIES EARLY
NEXT WEEK. ATTM...THIS SYSTEM APPEARS IT WILL HAVE GREATER IMPACTS
TO AREAS PRIMARILY WEST AND NORTHWEST OF DEEP SOUTH TX WITH SCT
CONV POSSIBLE AROUND THE BIG BEND AREA AND HILL COUNTRY. TEMPS
LOCALLY WILL CONTINUE TO RUN SLIGHTLY BELOW NORMAL FOR OVRNGT LOWS
THRU THE END OF THE WEEK BEFORE RETURNING CLOSER TO NORMAL THIS
WEEKEND. ANTICIPATE DAYTIME HIGHS TO GRADUALLY WARM CLOSER TO
NORMAL BY THE UPCOMING WEEKEND. EASTERLY SFC FLOW LOOKS TO PREVAIL
THE REST OF THIS WEEK. ONCE THE AFOREMENTIONED GULF OF MEXICO
SFC/UPPER LEVEL LOW MOVES INLAND...A SE FLOW PATTERN LOOKS TO
RESUME ACROSS DEEP SOUTH TX. PCPN CHCS COULD BE ON THE INCREASE BY
LATE IN THE FCST PD AS LONGER RANGE MDLS INDICATE THE PRESENCE OF
A FRONTAL BOUNDARY THAT COULD BE SLIDING THRU CENTRAL AND SOUTH
TX.
&&

.MARINE...BUOY 42020 REPORTED EAST-NORTHEAST WINDS AROUND 8 KNOTS
GUSTING TO AROUND 10 KNOTS WITH SEAS SLIGHTLY OVER 4.5 FEET WITH A
PERIOD OF 9 SECONDS AT 20 CDT/01 UTC. A NON TROPICAL AREA OF LOW
PRESSURE OVER THE EASTERN GULF OF MEXICO IS PRODUCING LONG PERIOD
SWELLS FROM THE EAST ALONG THE LOWER TEXAS COAST AT THIS TIME. THESE
SWELLS WILL CONTINUE TONIGHT THROUGH THE WEEKEND...WITH A SMALL
CRAFT ADVISORY POSSIBLE TOMORROW AND FRIDAY FROM 20 TO 60 NAUTICAL
MILES OFFSHORE AS THE SWELLS PERSIST. MARINE CONDITIONS WILL IMPROVE
BEGINNING EARLY NEXT WEEK AS THE SWELLS END.
&&

.AVIATION...VFR CONDITIONS WILL PREVAIL THROUGH THE NEXT 24 HOURS
WITH LIGHT WINDS AND CLEAR TO PARTLY CLOUDY SKIES.
&&

.PRELIMINARY POINT TEMPS/POPS...
BAYVIEW/PORT ISABEL  67  86  71  87 /   0   0  20  10
BROWNSVILLE          65  88  69  90 /   0   0  10  10
HARLINGEN            64  89  67  92 /   0   0  10  10
MCALLEN              67  91  70  93 /   0   0  10  10
RIO GRANDE CITY      66  93  68  96 /   0   0  10  10
SOUTH PADRE ISLAND   71  85  73  86 /   0  10  20  10
&&

.BRO WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...NONE.
&&

THIS PRODUCT IS ALSO AVAILABLE ON THE WEB AT:
HTTP://WWW.WEATHER.GOV/BROWNSVILLE

54/66
Hazardous weather outlook, May 20, 3:04 PM CDT, 8 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE BROWNSVILLE TX
304 PM CDT WED MAY 20 2009

GMZ130-132-135-150-155-170-175-TXZ248>257-211100-
LAGUNA MADRE FROM THE PORT OF BROWNSVILLE TO THE ARROYO COLORADO-
LAGUNA MADRE FROM THE ARROYO COLORADO TO 5 NM NORTH OF PORT
MANSFIELD TX-
LAGUNA MADRE FROM 5 NM NORTH OF PORT MANSFIELD TO BAFFIN BAY TX-
COASTAL WATERS FROM PORT MANSFIELD TO THE RIO GRANDE OUT 20 NM-
COASTAL WATERS FROM BAFFIN BAY TO PORT MANSFIELD OUT 20 NM-
WATERS FROM PORT MANSFIELD TO THE RIO GRANDE EXTENDING FROM 20 TO
60 NM-
WATERS FROM BAFFIN BAY TO PORT MANSFIELD EXTENDING FROM 20 TO
60 NM-ZAPATA-JIM HOGG-BROOKS-KENEDY-STARR-HIDALGO-INLAND WILLACY-
INLAND CAMERON-COASTAL WILLACY-COASTAL CAMERON-
304 PM CDT WED MAY 20 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR DEEP SOUTH TEXAS...THE GULF
OF MEXICO AND THE LAGUNA MADRE.

.DAY ONE...TONIGHT.

THERE IS A HIGH RISK OF RIP CURRENTS AT THE BEACHES OF SOUTH PADRE
ISLAND AND BOCA CHICA DUE TO LONG PERIOD SWELLS FROM THE EAST.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THE HIGH RISK OF RIP CURRENTS AT THE LOCAL BEACHES WILL CONTINUE
THROUGH THE WEEKEND AS THE ROUGH SWELLS PERSIST. A SMALL CRAFT
ADVISORY MAY BE NEEDED THURSDAY AND FRIDAY BETWEEN 20 AND 60
NAUTICAL MILES OFFSHORE DUE TO THESE SWELLS.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED.

TOMASELLI

Nearby

Coastal Flood Statements in Texas, 2009Every coastal flood statement in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.